Q An elderly colleague, aged 82, is experiencing symptoms that he feels may be attributable to his medication for high blood pressure. His daily regime is levothyroxine (150 mcg), aspirin (150 mcg), nifedipine (30 mg), alfuzocin (400 mcg) and atenolol (12.5 mg). He is occasionally confused regarding people's identity, and his short- and long-term memory is variable. He feels he would be much better if he went off his medication for a few days. Could his current symptoms be either caused by or aggravated by his medication? - DM, York
A First of all, your colleague must not come off any treatment without consulting the person treating him, and any changes should be made under the guidance of a health professional.
Nevertheless, he's taking quite a concoction of drugs, which highlights an underresearched area of medicine. Individual drug side-effects may be monitored, but their interactions in a chemical cocktail are almost never studied. So the problems could be due to one drug, or the result of a chemical reaction between two or more of them.
An aspirin a day only helps if your blood pressure is normal, according to a recent study. Men with higher blood pressure given aspirin therapy - even as little as 75 mg/day - are more prone to troublesome and occasionally serious non-cerebral bleeding, without any of the benefits in terms of reduced coronary events and stroke (BMJ, 2000; 321: 13-7).
Nifedipine is a heart drug marketed as Adalat in the UK, and as Procardia and XL in the US. It is used to treat relatively mild heart conditions such as high blood pressure and angina chest pain. According to the US Physicians' Desk Reference, nifedipine can bring about a heart attack. 'Rarely, patients, particularly those [with severely blocked arteries] have developed well-documented increased frequency, duration and/or severity of angina or acute [heart attack] on starting nifedipine or at the time of dosage increase,' says the PDR. 'The mechanism of this effect is not established.' (WDDTY, vol 4 no 12, Drug of the Month).
Levothyroxine (Eltroxin) treats hypothyroidism, when the thyroid underperforms, so it would be interesting to know why your colleague is prescribed this. The Food and Drug Administration (FDA), the US drugs regulator, has been seriously considering withdrawing the drug because of a history of problems. Side-effects include heart pain, palpitations, muscle cramps, tremors, restlessness, insomnia and headache. So perhaps, of all the drugs your colleague is taking, this could be the culprit.
Antihypertensive drugs (which lower blood pressure) have been implicated as a possible cause of renal cancer in several studies. It was noted that cancer was twice as common in hypertensive sufferers taking the beta-blocker atenolol (Hypertension, 1996; 28: 321-4). A well-known side-effect of atenolol is wheezing and skin rashes.
Your colleague believes he would feel better if he stopped taking his drugs cocktail for a few days. This may well be the case, but the symptoms would presumably return when he resumed his drug regimen. A better - and longer-term - option would be to consider non-drug alternative treatments for hypertension.
Transcendental meditation (TM) is one of the most effective non-drug approaches for lowering high blood pressure. The technique seems to be as powerful as antihypertensive drugs, one American study found. So impressive were the findings that the US government's National Institutes of Health awarded $1.4 million for a follow-up study (Hypertension, 1995; 26: 820-7).
Diets that provide plenty of fruits and vegetables - good sources of potassium and magnesium - are consistently associated with lower blood pressure (Clin Cardiol, 1999; 22: 1111-5; Compr Ther, 1999; 25: 95-100; N Engl J Med, 1997; 336: 1117-24). The DASH (Dietary Approaches to Stop Hypertension) study suggested that high blood pressure could be lowered significantly by a diet high in magnesium, potassium and calcium, and low in sodium and fat (Ann Epidemiol, 1995; 5: 108-18; Clin Cardiol, 1999; 22: 6-10; Arch Intern Med, 1999; 159: 285-93; Nutr Rev 1994; 52: 367-75).
Diets low in animal fats, but high in polyunsaturates also reduce high blood pressure (JAMA, 1990; 263: 688-92; Ann Med, 1989; 21: 251-4). This could be due to the normalisation of certain prostaglandins known to be low in patients with high blood pressure (Clin Exp Hypertens, 1981; 3: 27-38). However, the effect stops when aspirin is taken, so hypertensives who take daily aspirin are doing exactly the wrong thing (Acta Biol Med, 1978; 37: 879-83).
Because a high-sucrose diet seems to hamper the uptake of potassium, blood pressure usually drops on a low-sugar diet (J Am Coll Nutr, 1987; 5: 79). More dietary fibre can also lower blood pressure. For half a year, 32 patients consumed about two-thirds of their calories in the form of uncooked food. Diastolic blood pressure was reduced, on average, by 18 mmHg, with a mean weight loss of 3.8 kg (South Med J, 1985; 78: 841).
In one large-scale trial, patients with high blood pressure were given daily portions of guava fruit, a good source of vitamin C, fibre, potassium and magnesium. These patients showed an increase in blood ascorbic acid, a reduction in total blood cholesterol and triglycerides, substantially lower systolic and diastolic blood pressures and a net increase in 'good' high-density lipoprotein (HDL) cholesterol (J Nutr Environ Med, 1997; 7: 5-14).
One trial showed that hypertensive patients may benefit from vitamin C supplementation on its own as blood pressure dropped significantly after continuous supplementation (Lancet, 354: 1999: 2048-9).
An infusion of the evergreen leaves of Olea europaea (olive tree) has been used as an effective antihypertensive since the turn of the century. The decoction contains the substance oleuropein, which not only reduces hypertension, but also dilates heart blood vessels and regulates heartbeat (Am J Chin Med, 1979; 7: 197-236).
Finally, your colleague may need to lose weight and root out food allergies. A number of studies has shown a link between excess weight and hypertension (Ann Intern Med, 1983; 98: 855-9), and food allergies are often found to underlie hypertension (Mackarness R, Not All in the Mind, London: Pan Books, 1976).